Issues With Combining Azithromycin (Zithromax) and Alcohol

Zithromax is the American brand name of an antibiotic known medically as Azithromycin, and it happens to be one of the most used antibiotics to treat particular bacterial infections. Although used very commonly to treat ear infections, it has also shown to be quite effective in treating sexually transmitted infections,such as chlamydia, among others.

There are some side-effects associated with this drug, such as abdominal cramps, vomiting, and diarrhea, which are common, but there are others that are not as common, such as nervousness, allergic reactions that could result in hives, swelling in the face, difficulty in breathing, and others. In addition to these, there are other rare side-effects that come with this antibiotic therapy, some of which did result in death.

Azithromycin is often used to kill bacteria or slow their growth. The medication stays inside the body for much longer than traditional antibiotics. If azithromycin and alcohol are used together, it can lead to diarrhea and excessive urination as the liver tries to get rid of the chemicals faster. If large quantities of alcohol are consumed, it can lead to more severe effects.

Combining azithromycin and alcohol will not reduce the effects of the medication, but it can increase side effects. Common symptoms may include lightheadedness, dizziness, and impaired vision. Some doctors are opposed to their patients drinking alcohol while taking azithromycin.  Alcohol and azithromycin both are sent to the liver to be metabolized, which can lead to digestion complications.

The manufacturer of azithromycin does not specify warnings of mixing alcohol with their drug, but it does specify against using it with a magnesium or aluminum base. If azithromycin is combined with a gastritis medication, it can affect the azithromycin absorption in the intestines. Patients who have been using antibiotics regularly may also develop a secondary infection from the destroyed bacteria. Although the dangers and side-effects of Zithromax and alcohol are not evident, it is safe to say that most medications should not be mixed with alcohol for varying reasons. Very often, there may not be any danger posed by this combination, but an alcoholic beverage may interfere with the drug’s efficacy. If that happens, then you may not cure your bacterial infection, meaning that you will undoubtedly have to continue with antibiotic therapy.

However, there are no studies that show mixing Zithromax and alcohol are without danger, either. This antibiotic treatment is short, working for 10 days, so it would be in your best benefit to avoid alcohol consumption during this period of time, just to be safe. For one thing, it will ensure that the therapy has a better chance of working and, for another thing, it will minimize the risk of having to take other antibiotics to continue the therapy if it did not work in the first place.

In some cases, azithromycin and alcohol can be consumed safely. To prevent accidents, do not perform any unsafe tasks until you are certain of the effect of both substances on your body. If you are unsure about the effects, try consulting a doctor or pharmacist for help.

To be safe, some doctors may recommend not taking both substances at the same time. Since this medication is metabolized through the liver, it may react with the ethanol found in alcohol. Although you may not feel the effects immediately, it can cause long term damage to the liver. Thankfully, most azithromycin courses only last a week, so it should not be a big effort to avoid drinking during that time.

Even if a patient does consume alcohol during medication, the azithromycin will probably be just as effective. The impact of both azithromycin and alcohol will depend on the immune response of each person and how strong their organs are. Some conditions like dehydration can increase the risk of complication. Individuals with weak livers should not be taking either substance, since both can have long-term negative effects. Before treatment, make sure your liver and all other digestive organs are working properly. While taking the medication, be sure to drink plenty of water and avoid any activities or ingredients that may cause complications.

Prolonged antibiotic therapy is not a good thing. It can cause a great deal of harm to an individual. To begin with, such medication can cause an imbalance of the good and bad bacteria in the digestive tract, which could easily lead to yeast infections. C difficile colitis could also result in numerous health risks, some very serious. Medications of all types and sorts have been developed to treat and cure diseases and illness, but they almost always come with side-effects.

Some researchers believe that combining azithromycin with drinking will increase the effectiveness of the alcohol. This means patients will get drunker than usual if they are on medication. As a result, you should avoid heavy drinking as much as possible while on any form of antibiotics or medication. At best, you will wake up with a nasty headache. At worst, it can cause negative reactions in your liver and other organs. In most cases, it is best to stay safe and completely avoid drinking during the medication period. If you cannot resist the temptation to drink, make sure you are in a controlled environment and remember to consume with moderation. It is highly recommended to follow your doctor’s instructions and learn about the drug prescribed to you so that you take it as directed by your doctor, pharmacist or the manufacturer. Many drugs, when mixed with alcohol can have adverse effects on the liver, so proceed with caution. The liver is a vital organ that filters anything and everything within the body, sometimes storing substances that could eventually cause it potential harm. Be responsible with your medications to ensure efficacy and reduce the different health risks that they can bring on.

Leave a Reply

Your email address will not be published. Required fields are marked *